Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Topology of symplectomorphism groups of rational ruled surfaces

Authors: Miguel Abreu and Dusa McDuff
Journal: J. Amer. Math. Soc. 13 (2000), 971-1009
MSC (2000): Primary 57S05, 57R17; Secondary 53D35
Published electronically: June 23, 2000
MathSciNet review: 1775741
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $M$ be either $S^2\times S^2$ or the one point blow-up ${\mathbb {C}}P^2\#\overline {{\mathbb {C}}P}^2$ of ${\mathbb {C}}P^2$. In both cases $M$ carries a family of symplectic forms $\omega _{\lambda }$, where $\lambda > -1$ determines the cohomology class $[\omega _\lambda ]$. This paper calculates the rational (co)homology of the group $G_\lambda$ of symplectomorphisms of $(M,\omega _\lambda )$ as well as the rational homotopy type of its classifying space $BG_\lambda$. It turns out that each group $G_\lambda$ contains a finite collection $K_k, k = 0,\dots ,\ell = \ell (\lambda )$, of finite dimensional Lie subgroups that generate its homotopy. We show that these subgroups “asymptotically commute", i.e. all the higher Whitehead products that they generate vanish as $\lambda \to \infty$. However, for each fixed $\lambda$ there is essentially one nonvanishing product that gives rise to a “jumping generator" $w_\lambda$ in $H^*(G_\lambda )$ and to a single relation in the rational cohomology ring $H^*(BG_\lambda )$. An analog of this generator $w_\lambda$ was also seen by Kronheimer in his study of families of symplectic forms on $4$-manifolds using Seiberg–Witten theory. Our methods involve a close study of the space of $\omega _\lambda$-compatible almost complex structures on $M$.

References [Enhancements On Off] (What's this?)

  • Miguel Abreu, Topology of symplectomorphism groups of $S^2\times S^2$, Invent. Math. 131 (1998), no. 1, 1–23. MR 1489893, DOI
  • Christopher Allday, Rational Whitehead products and a spectral sequence of Quillen, Pacific J. Math. 46 (1973), 313–323. MR 334200
  • Christopher Allday, Rational Whitehead products and a spectral sequence of Quillen. II, Houston J. Math. 3 (1977), no. 3, 301–308. MR 474288
  • Peter Andrews and Martin Arkowitz, Sullivan’s minimal models and higher order Whitehead products, Canadian J. Math. 30 (1978), no. 5, 961–982. MR 506254, DOI
  • Michèle Audin, The topology of torus actions on symplectic manifolds, Progress in Mathematics, vol. 93, Birkhäuser Verlag, Basel, 1991. Translated from the French by the author. MR 1106194
  • Michèle Audin and Jacques Lafontaine (eds.), Holomorphic curves in symplectic geometry, Progress in Mathematics, vol. 117, Birkhäuser Verlag, Basel, 1994. MR 1274923
  • M. Gromov, Pseudo holomorphic curves in symplectic manifolds, Invent. Math. 82 (1985), no. 2, 307–347. MR 809718, DOI
  • Patrick Iglésias, Les ${\rm SO}(3)$-variétés symplectiques et leur classification en dimension $4$, Bull. Soc. Math. France 119 (1991), no. 3, 371–396 (French, with English summary). MR 1125672
  • K P. Kronheimer, Some non-trivial families of symplectic structures, Harvard preprint, 1998.
  • François Lalonde and Dusa McDuff, $J$-curves and the classification of rational and ruled symplectic $4$-manifolds, Contact and symplectic geometry (Cambridge, 1994) Publ. Newton Inst., vol. 8, Cambridge Univ. Press, Cambridge, 1996, pp. 3–42. MR 1432456
  • M2 D. McDuff, From symplectic deformation to isotopy, in Topics in Symplectic Topology (Irvine, CA 1996), Internat. Press, Cambridge MA. M5 D. McDuff, Almost complex structures on $S^2\times S^2$, Duke. Math. Journal, 101 (2000), 135–177. Mc D. McDuff, Symplectomorphism groups of ruled surfaces, in preparation.
  • Dusa McDuff and Dietmar Salamon, Introduction to symplectic topology, 2nd ed., Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1998. MR 1698616
  • Dusa McDuff and Dietmar Salamon, $J$-holomorphic curves and quantum cohomology, University Lecture Series, vol. 6, American Mathematical Society, Providence, RI, 1994. MR 1286255
  • Sa D. Salamon, Seiberg–Witten invariants of mapping tori, symplectic fixed points and Lefschetz numbers, Proceedings of 5th Gökova Topology conference, Turkish Journal of Mathematics, (1998), 1–27. Sd P. Seidel, Floer homology and the symplectic isotopy problem, D. Phil. thesis, Oxford (1997).
  • George W. Whitehead, Elements of homotopy theory, Graduate Texts in Mathematics, vol. 61, Springer-Verlag, New York-Berlin, 1978. MR 516508

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 57S05, 57R17, 53D35

Retrieve articles in all journals with MSC (2000): 57S05, 57R17, 53D35

Additional Information

Miguel Abreu
Affiliation: Department of Mathematics, Instituto Superior Técnico, 1049-001 Lisbon, Portugal

Dusa McDuff
Affiliation: Department of Mathematics, State University of New York at Stony Brook, Stony Brook, New York 11794-3651
MR Author ID: 190631

Received by editor(s): October 25, 1999
Received by editor(s) in revised form: May 13, 2000
Published electronically: June 23, 2000
Additional Notes: The first author was partially supported by NSF grant DMS 9304580, while at the Institute for Advanced Study (1996/97), and afterwards by FCT grant PCEX/C/MAT/44/96 and PRAXIS XXI through the Research Units Pluriannual Funding Program
The second author was partially supported by NSF grant DMS 9704825.
Article copyright: © Copyright 2000 American Mathematical Society